Utah, 2013

Flash Flood in Utah, August 25, 2013

August 25, 2013 · NWS GJT · 1 event in 1 county or zone

A southwest flow around the subtropical high centered over the plains continued to supply subtropical moisture for heavy rain producing thunderstorms over Western Colorado. Rainfall from some of these storms resulted in localized flash flooding on August 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A southwest flow around the subtropical high centered over the plains continued to supply subtropical moisture for heavy rain producing thunderstorms over Western Colorado. Rainfall from some of these storms resulted in localized flash flooding on August 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 25, 3:03 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 25, 3:03 PM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
403 PM MDT SUN AUG 25 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 336 PM MDT SUN AUG 25 2013

EXTENSIVE SHIELD OF MAINLY STRATIFORM PRECIPITATION HAS BEEN
LIFTING ACROSS THE CWA THROUGH THE DAY AND IS TAKING AIM NORTH OF
I-70 ATTM. THE CLOUD COVER AND MUCH COOLER TEMPERATURES HAVE
LIMITED THE CONVECTIVE POTENTIAL SO FAR...HOWEVER A BREAK UP IN
THE CLOUDS BEHIND THIS WAVE IS LEADING TO THE PRECIPITATION TAKING
ON A MORE CONVECTIVE MODE. PRECIPITATION AMOUNTS SO FAR HAVE
GENERALLY STAYED BELOW A THIRD OF AN INCH PER HOUR AND THOUGH NOT
A FLOODING THREAT...WILL LEAVE CONDITIONS FAVORABLE FOR EXCESSIVE
RUN OFF FROM THE HEAVIER CONVECTIVE SHOWERS. EFFICIENT RAINFALL
WILL CONTINUE INTO THE OVERNIGHT HOURS AS WELL AS THE MOISTURE
AXIS...RIGHT ENTRANCE REGION OF THE UPPER JET AND CHANNELIZED
VORTICITY REMAIN IN PLACE NEAR THE 4 CORNERS REGION.

ON MONDAY THE MOISTURE AXIS SHIFTS WESTWARD JUST A TAD AND SHOULD
ALLOW FOR SOME BETTER ISOLATION THROUGH THE LATE MORNING AND EARLY
AFTERNOON WHICH LEAD TO A RATHER VIGOROUS ROUND OF CONVECTION IN
FOR THE MID AND LATE AFTERNOON HOURS. PROFILES STILL SHOW PLENTY
OF SPEED SHEAR IN PLACE FOR THE AFTERNOON AND WITH DECENT WARM
CLOUD DEPTH...EFFICIENT RAINFALL PRODUCTION WILL BE ANOTHER REASON
TO KEEP FLOOD WATCH IN PLACE.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 336 PM MDT SUN AUG 25 2013

12Z HAND ANALYSIS AT H5 HAD THE CENTER OF THE STRENGTHENING SUB
TROPICAL CIRCULATION OVER MISSOURI...WITH AN UPSTREAM TROF ALONG
MUCH OF THE WESTERN COAST OF NOAM. THIS PATTERN WILL REMAIN STAGNANT
THROUGH AT LEAST THE MID WEEK PERIOD BUT THERE WILL BE SUBTLE SHIFTS
OF ENERGY IN THE FLOW WHICH WILL HAVE SOME IMPACT ON THE WEATHER
ACROSS THE CENTRAL ROCKIES AND EASTERN GREAT BASIN. THE GRADIENT
OVER OUR CWA WILL BE RELAXING TUESDAY. THE WESTERN PERIPHERY OF THE
RIDGE WILL EXPANDING INTO THE ROCKIES AS ENERGY EJECTS FROM THE
COASTAL TROF AND RE-ORIENTS IT/S AXIS TO THE WEST AS WELL. THIS WILL
PULL THE MONSOONAL MOISTURE FEED JUST WEST OF OUR CWA AND THIS
SHOULD BRING A DOWNTURN TREND THE CONVECTION. HOWEVER THETA SURFACES
SHOW ANOTHER FEED OF TROPICAL MOISTURE FROM THE GULF ADVECTING
AROUND THE BASE OF THE PLAINS RIDGE...AND DIRECTED TOWARD THE
COLORADO ROCKIES ON THE EASTERLIES. THE BEST FORCING WITH THE
SHEARING WAVE WILL BE EAST OF THE DIVIDE...BUT RESIDUAL MOISTURE AND
HEATING SHOULD BE SUFFICIENT FOR A BETTER COVERAGE OF STORMS NEAR
THE DIVIDE. LIGHTER WINDS ALOFT SHOULD KEEP THE CONVECTION ROOTED TO
THE HILLS WITH MINIMAL CHANCES OF THE WESTERN VALLEYS SEEING A
PASSING STORM. RESIDUAL MOISTURE WITH PWATS FALLING TO NEAR 3/4 OF
AN INCH WEDNESDAY INTO THURSDAY WILL LEAD TO MAINLY DIURNAL
CONVECTION OVER THE MOUNTAINS. HIGHS WILL BE PUSHING BACK TO NEAR OR
ABOVE NORMAL FOR TUESDAY INTO THE LAT WEEK PERIOD.

MODELS ARE FAIRLY CONSISTENT IN PULLING THE CENTER OF THE RIDGE BACK
INTO THE SOUTHERN HIGH PLAINS NEAR THE TX PANHANDLE BY FRIDAY.
MEANWHILE THE WESTERN TROUGH WILL BE PUSHING INLAND...BOTH OF WHICH
WILL AGAIN TAP INTO THE MONSOON REGION. ATTM GFS PWATS ARE JUMPING
BACK UP TO 1.3 INCHES WHICH IS WELL ABOVE NORMAL FOR LATE AUGUST.
WILL HAVE TO WATCH THE TRENDS FOR THIS...BUT IT APPEARS WE COULD BE
HEADING INTO ANOTHER WET WEEKEND PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 336 PM MDT SUN AUG 25 2013

AREAS OF IFR/MVFR FROM VIS BLO 3SM SHRA AND/OR CIGS BELOW BKN030
WILL SPREAD ACROSS AREAS NORTH OF I-70 THROUGH THE EVENING HOURS.
TO THE SOUTH THE PRECIPITATION MODE WILL BE MORE CONVECTIVE WITH
SHOWERS AND THUNDERSTORMS DROPPING LOCAL AREAS TO MVFR CONDITIONS
MAINLY DUE TO HEAVY RAIN SHOWERS. THE MOUNTAINS AND HIGHER TERRAIN
WILL BE OCCASIONALLY OBSCURED THROUGH THE FORECAST PERIOD. CLOUD
BASES WILL BE AROUND 100 MSL. BETWEEN 12Z-18Z...A LULL IN THE
SHRA ACTIVITY MAY ALLOW FOR VFR AT MOUNTAIN AIRPORTS MONDAY
MORNING...BUT HEATING OF THE DAY AND A MOIST ATMOSPHERE WILL BRING
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS FOR MONDAY AFTERNOON.
THE THREAT OF GUSTY OUTFLOW WINDS WILL INCREASE ON MONDAY AND WILL
NEED TO BE MONITORED IF NEARING FLIGHT TERMINALS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR COZ001-003-006-007-009-
     011-012-014-017>023.

UT...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR UTZ022>025-027>029.

&&

SHORT TERM...PF/15
LONG TERM...15
AVIATION...PF/15
Hazardous weather outlook, Aug 25, 5:02 AM MST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
602 AM MDT SUN AUG 25 2013

COZ001>014-017>023-UTZ022>025-027>029-261215-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
602 AM MDT SUN AUG 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

FLOOD WATCH CONTINUES TODAY AS WIDESPREAD RAIN WITH SOME EMBEDDED
THUNDERSTORMS MOVE ACROSS THE REGION. EASTERN UTAH AND EXTREME
WESTERN COLORADO LOOK TO BE FAVORED WITH THE HEAVIEST
PRECIPITATION THROUGH THIS EVENING. SLOT CANYONS...BURN SCARS AND
AREAS THAT HAVE SEEN RAIN OVER THE PAST WEEK WILL BE MOST
SUSCEPTIBLE TO ANY FLOODING ISSUES. EXPECT SHOWERS AND STORMS TO
CONTINUE INTO THE OVERNIGHT HOURS THOUGH COVERAGE WILL BE LESS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT HEAVIER RAIN TO OCCUR AGAIN MONDAY WITH FLOODING ISSUES
STILL BEING THE MAIN CONCERN. AFTER THAT...HIGH PRESSURE BUILDS IN
CAUSING A DOWNTICK IN PRECIPITATION. EVEN SO...AFTERNOON SHOWERS
AND STORMS WILL OCCUR EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

In the hours before

Local storm report, Aug 25, 4:21 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
521 PM MDT SUN AUG 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HEAVY RAIN       GATEWAY                 38.68N 108.97W
08/25/2013  M0.78 INCH       MESA               CO   CO-OP OBSERVER

            24 HOUR RAINFALL.

&&

EVENT NUMBER GJT1301414

BK

The radar

The Grand Junction radar (KGJX), 230 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Juan

When
August 25, 4:51 PM MST to 11:00 PM MST
Where
San Juan County, 1.31 mi E of Bluff to 1.45 mi E of Bluff
Cause
Heavy Rain
Property damage
$10,000
Reported by
COOP Observer
Coordinates
37.280, -109.546

Rainfall through the day, with 1.85 inches recorded between 2 pm and 3 pm, produced flash flooding from the town of Bluff to Sand Island and along Highway 191. Sand bagging was needed in town to protect structures. Minor damage was reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535086.